Alert archive / Virginia / Flash Flood Warnings in 1999

Flash Flood Warning 13, NWS Baltimore/Washington

September 5, 1999Albemarle County, Nelson County, City of Charlottesville, Virginia

NWS Baltimore/Washington issued this flash flood warning at Sep 5, 1999, 8:44 AM EDT for Albemarle County, Nelson County, City of Charlottesville, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 1999, 8:44 AM EDT (12:44 UTC)
Expired
Sep 5, 1999, 11:45 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Albemarle County, VA, City of Charlottesville, VA, Nelson County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KWBC 051245
FFWWBC
VAC003-015-091-125-540-790-820-051545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
844 AM EDT SUN SEP 5 1999

THE NATIONAL WEATHER SERVICE IN STERLING VA HAS ISSUED A

* FLOOD WARNING FOR...
  HIGHLAND COUNTY IN WESTERN VIRGINIA
  AUGUSTA COUNTY IN WESTERN VIRGINIA
  CITY OF STAUNTON IN WESTERN VIRGINIA
  CITY OF WAYNESBORO IN WESTERN VIRGINIA
  NELSON COUNTY IN WESTERN VIRGINIA
  ALBEMARLE COUNTY IN WESTERN VIRGINIA
  CITY OF CHARLOTTESVILLE IN WESTERN VIRGINIA

* UNTIL 1145 AM EDT.

* AT 830 AM EDT...TROPICAL RAINBANDS WERE INDICATED BY NATIONAL WEATHER
  SERVICE DOPPLER. RADAR AND AUTOMATED RAIN GAGES ACROSS ALBERMARLE AND
  NELSON COUNTIES AND WEST INTO HIGHLAND COUNTY...MOVING VERY LITTLE.

* VERY HEAVY RAIN WILL CONTINUE AT TIMES THROUGH THE MORNING ACROSS THE
  WARNING AREA. IFLOWS HAS ALREADY INDICATED 7.20 INCHES IN AUGUSTA
  COUNTY IN THE LAST 24 HOURS. AN ADDITIONAL 1 TO 3 INCHES OF RAIN IS
  POSSIBLE THIS MORNING.


DO NOT STAY IN AREAS SUBJECT TO FLOODING. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS TO THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOU CAR TO CROSS SAFELY.

STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES AND
WARNINGS.

.END/

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:59 AM EDT, 5 hours 45 minutes earlier.

Area forecast discussion, Sep 5, 2:59 AM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
259 AM EDT SUN SEP 5 1999

DENNIS CONTINUES TO MOVE WNW INTO CNTRL N CAROLINA ATTM AS INDICATED
IN SAT IMAGERY...RADAR RETURNS AND SFC OBS WHICH IS ABOUT TRACK WITH
THE 00Z GFDL GUIDANCE. 00Z ETA TRACKS THE REMNANTS OF DENNIS ON A MORE
NORTHERLY COURSE MUCH LIKE THE PREV TPC 03Z TRACK. 00Z GFDL SLOWS THE
SYSTEM CONSIDERABLY TO NEAR DAN BY 8AM TUE THEN INTO N-CNTRL WV
THEREAFTER. AVN HAS PROBLEMS WITH THE SYSTEM BUT THEN FCSTS S/W IN THE
WESTERLIES WHICH DRIVES A CDFNT TO WRN OH AND CNTRL KY IN 36 HRS TO
INTERACT WITH THE ERN UPR TROF/DENNIS REMNANTS BEYOND THAT TIME. THE
CDFNT IS FCST BY 48-60 HRS TO BE N-S VCNTY OF THE SHENANDOAH VLY WHICH
LKLY MAKES SENSE CONSIDERING WHAT IS FCST TO OCCUR IN THE OVERALL
SYNOPTIC SCALE. SO WHAT'S THE CORRECT SOLN...PROBABLY A BLEND OF THE
03Z TPC TRACK...THE ETA AND PERHAPS EVEN THE AVN PER CDFNT INTERACTION.

ANYWAY...IT IS COMING UP DECISION TIME ONCE AGAIN HERE. AS DENNIS
CONTINUES TO SPIN DOWN TO LESS THAN TROPICAL STORM STRENGTH IT MAY WELL
BE PRUDENT TO DISCONTINUE TS WRNGS OVER THE MD CHES BAY AND TIDAL
POTOMAC. CURRENT THINKING IS SCA(25-30 KTS) AND CFW FOR ABNORMAL TIDES
COULD HANDLE THE SITU BEYOND THIS TIME. THIS WUD ALSO NIX ANY FURTHER
NEED FOR HLS' WHILE THE ONGOING SITU WUD BE HANDLED THRU SPS'.

OTW HEAVY RAINS WILL CONTINUE TO BE THE BIG PROBLEM OVER MUCH OF THE
CWA THRU TNGT WITH THE EMPHASIS FROM THE BLUE RDG W AS INDICATED IN
NCEP LTST QPF. THEREFORE WILL PLACE RMNDR OF W ZNS UNDER A FFA. ANY
FUTURE SVR WW'S FOR TDA AND PSBLY TNGT WILL BE HANDLE IN THE USUAL
MANNER.

OTW THAT'S IT FOR NOW...LATER.

.LWX...TROPICAL STORM WARNINGS VAZ052>055-057-MDZ007-011-013>014-
       016>018-DCZ001-060000-
       FLOOD WATCH LATE TONIGHT AND SUNDAY VAZ025>031-036>042-
       050>057-MDZ003>007-009>011-013>014-016>018-WVZ050>053-055-
       DCZ001-060000-

PAP

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 4:51 AM EDTFlash Flood WarningLWXAlbemarle, Augusta, Nelson, City of Staunton, City of Waynesboro4 hr
Sep 5, 4:51 AM EDTFlash Flood WarningLWXCity of Charlottesville4 hr
Sep 5, 8:44 AM EDTFlash Flood WarningLWXAugusta, Highland3 hr
Sep 5, 8:44 AM EDTFlash Flood WarningLWXCity of Staunton3 hr
Sep 5, 8:44 AM EDTFlash Flood WarningLWXCity of Waynesboro3 hr

Nearby

Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.